Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 143, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 18, 2011, 12:44 PM EDT for Forest County, Mercer County, Venango County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2011, 12:44 PM EDT (16:44 UTC)
- Expired
- Jul 18, 2011, 1:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Forest County, PA, Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:30 AM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 18, 10:30 AM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1030 AM EDT MON JUL 18 2011 .SYNOPSIS... A WEAK COLD FRONT, MOVING SOUTHWARD FROM THE GREAT LAKES, CAN GENERATE SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THIS FRONT WILL RETREAT NORTHWARD TUESDAY, AND SO HOT AND HUMID CONDITIONS CAN BE EXPECTED THE REST OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... PER RECENT SATELLITE DATA, STRATUS WILL HAVE BURNED OFF BY 11 AM. HIGH CLOUDS AND DEVELOPING CUMULUS ARE EXPECTED TO ONLY PARTIALLY LIMIT SUNSHINE THE REST OF TODAY. PER RECENT WRF-NMM AND SREF MODEL OUTPUT, EXPECT PREFRONTAL SCATTERED THUNDERSTORMS TO DEVELOP SOUTHWARD OF THE GREAT LAKES THIS AFTERNOON AND EARLY TONIGHT, WHEN STORMS CAN BECOME MORE NUMEROUS. DUE TO HUMID SURFACE LAYER, THUNDERSTORMS CAN BE POWERED BY GREAT INSTABILITY. SURFACE FRONT AND SHORT-WAVE TROUGH ALOFT IN NORTHWEST FLOW WILL ORGANIZE THUNDERSTORM DEVELOPMENT ALSO, PERHAPS INTO SHORT-LINES. SO CONCUR WITH SPC REGARDING SLIGHT RISK OF SEVERE. WILL ALSO MONITOR FOR HEAVY RAINFALL. MADE SMALL ADJUSTMENTS TO FORECASTED TEMPERATURES BASED ON RECENT HRRR AND NAM AND SREF MODEL OUTPUT. SURFACE DEW POINTS IN THE UPPER 60S WILL UP APPARENT TEMPERATURES/HEAT INDEX VALUES/ INTO THE 90S. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... FORECAST OF PRECIP PROBABILITIES WAS TAPERED DOWNWARD LATER TONIGHT AND THROUGH TUESDAY DUE TO EXPECTED SOUTHWARD PROGRESS OF THE WEAK FRONT. GIVEN PROGGED BUILDING OF HIGH PRESSURE ON WEDNESDAY, HAVE ONLY FORECAST SLIGHT PRECIP NUMBERS WITH DIURNAL RESTRICTIONS IN THE RISING HEAT. HOT AND HUMID CONDITIONS WILL THUS PREVAIL WITH HEAT INDEX READINGS FORECAST IN THE UPPER 90S FOR AREAS SOUTHWEST OF PITTSBURGH ON WEDNESDAY AFTERNOON. MENTION OF THE HOT AND HUMID CONDITIONS WILL BE MAINTAINED IN THE HAZARDOUS WEATHER OUTLOOK. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... HOT, HUMID WEATHER WILL PERSIST INTO LATE WEEK AS STRONG UPPER RIDGE OVER THE MIDWEST IS PROJECTED TO SLIDE EASTWARD. WITH AMPLE LOW LEVEL MOISTURE IN PLACE, WILL KEEP AT LEAST A SLIGHT CHANCE OF DIURNAL THUNDERSTORMS IN THE FORECAST FOR EACH DAY THOUGH FRIDAY. A BETTER CHANCE OF PRECIPITATION EXISTS OVER THE WEEKEND AS A FRONTAL BOUNDARY PUSHES INTO THE GREAT LAKES. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... PER RECENT SURFACE AND SATELLITE DATA, EXPECT CONTINUED IMPROVEMENT IN FLIGHT CONDITIONS TO MVFR ABOUT 15Z AND VFR 16Z-17Z AS STRATUS CLOUDS LIFT AND FOG DISSIPATES, AND VFR CUMULUS DEVELOPS. A COLD FRONT WILL PUSH SOUTHWARD TOWARD THE REGION LATE THIS AFTERNOON INTO THE EVENING HOURS. THIS FEATURE WILL PROVIDE A FOCUS FOR SCATTERED THUNDERSTORMS AND THE POTENTIAL FOR RESTRICTIONS. WITH MESOSCALE MODELS INCREASING CONFIDENCE, TEMPO GROUPS FOR TSRA WITH MVFR RESTRICTIONS WERE INCLUDED IN TAFS FOR THIS EVENING EVERYWHERE EXCEPT KMGW. IT IS POSSIBLE THAT A FEW OF STORMS MAY BE SEVERE WITH A THREAT OF GUSTY WINDS. THE CHANCE OF SHOWERS AND STORMS WILL CONTINUE THROUGH MOST OF THE OVERNIGHT PERIOD WITH A WARM AND HUMID AIR MASS IN PLACE. OUTLOOK /TUESDAY THROUGH FRIDAY/... MVFR RESTRICTIONS IN HAZE WILL BE POSSIBLE AT TIMES TUESDAY THROUGH FRIDAY AS A HOT AND HUMID AIR MASS BUILDS INTO THE REGION. RESTRICTIONS ARE ALSO POSSIBLE IN PATCHY EARLY MORNING FOG AND WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 18, 4:14 AM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 414 AM EDT MON JUL 18 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-190815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 414 AM EDT MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TODAY WITH THE PRIMARY THREATS COMING FROM DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG HIGH PRESSURE IS PROJECTED TO BUILD ACROSS THE REGION DURING THE LATTER HALF OF THE WEEK. IF THIS OCCURS...THE HOTTEST TEMPERATURES THUS FAR THIS SUMMER WILL BE LIKELY WITH HEAT INDEX VALUES WELL INTO THE 90S TO NEAR 100 IN SOME AREAS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
In the hours before
Special weather statement, Jul 18, 12:15 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1215 PM EDT MON JUL 18 2011
PAZ007>009-181715-
FOREST PA-MERCER PA-VENANGO PA-
1215 PM EDT MON JUL 18 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN FOREST...NORTHERN MERCER
AND NORTHERN VENANGO COUNTIES...
AT 1208 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 18 MILES
NORTH OF PLEASANTVILLE TO 7 MILES WEST OF CONNEAUT LAKE...MOVING
SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. THERE CAN ALSO BE LOCALLY HEAVY RAIN AND A SHORT INTERVAL OF
FREQUENT LIGHTNING.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
GREENVILLE... MAURICE K GODDARD STATE PARK...
PLEASANTVILLE... WEST HICKORY...
OIL CREEK STATE PARK... LYNCH...
COOPERSTOWN... BALLTOWN...
WHEN THUNDERSTORMS THREATEN...GO INDOORS IF YOU CAN.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND. CAMPERS...WATCH STREAM LEVELS AND BE
READY TO MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4162 7895 4159 7897 4140 8000 4139 8051
4142 8053 4149 8052 4149 8001 4163 7983The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:15 PM EDT | Special Weather Statement | PBZ | Venango | 60 min |
| Jul 18, 1:15 PM EDT | Special Weather Statement | PBZ | Butler, Mercer, Venango | 45 min |
| Jul 18, 2:08 PM EDT | Special Weather Statement | PBZ | Armstrong, Butler, Clarion | 37 min |
| Jul 18, 2:48 PM EDT | Special Weather Statement | PBZ | Butler | 57 min |
| Jul 18, 2:53 PM EDT | Special Weather Statement | PBZ | Indiana | 22 min |
| Jul 18, 3:02 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 28 min |
| Jul 18, 3:29 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler, Westmoreland | 46 min |
| Jul 18, 4:21 PM EDT | Special Weather Statement | PBZ | Allegheny | 39 min |
| Jul 18, 5:12 PM EDT | Special Weather Statement | PBZ | Allegheny | 48 min |
| Jul 18, 5:22 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 38 min |
| Jul 18, 5:39 PM EDT | Special Weather Statement | PBZ | Allegheny | 51 min |
| Jul 18, 5:56 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 34 min |
| Jul 18, 5:59 PM EDT | Areal Flood Warning | PBZ | Allegheny, Beaver | 4 hr |
| Jul 18, 6:11 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Washington | 64 min |
| Jul 18, 6:47 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 43 min |
| Jul 18, 7:12 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 48 min |
| Jul 18, 7:21 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 39 min |
| Jul 18, 3:53 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Harrison, Tuscarawas | 52 min |
| Jul 18, 4:55 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison, Tuscarawas | 20 min |
| Jul 18, 5:07 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Tuscarawas | 38 min |
| Jul 18, 5:17 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 43 min |
| Jul 18, 5:48 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Noble | 42 min |
| Jul 18, 6:17 PM EDT | Areal Flood Warning | PBZ | Guernsey, Tuscarawas | 3 hr |
| Jul 18, 7:33 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.